Alert archive / Minnesota / Tornado Warnings in 2007

Tornado Warning 15, NWS Duluth, MN

September 18, 2007Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Sep 18, 2007, 6:53 PM CDT for Itasca County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 6:53 PM CDT (23:53 UTC)
Expired
Sep 18, 2007, 7:30 PM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 182354
TORDLH
MNC061-190030-
/O.NEW.KDLH.TO.W.0015.070918T2353Z-070919T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
653 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 730 PM CDT

* AT 651 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR GRAND
  RAPIDS...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  COLERAINE AND BOVEY BY 705 PM...
  TACONITE BY 720 PM...
  MARBLE AND CALUMET BY 730 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT
STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY.

LAT...LON 4727 9370 4712 9352 4730 9313 4751 9333

$$

DAP
1 follow-up statement
000 
WWUS53 KDLH 190011
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT TUE SEP 18 2007

MNC061-190030-
/O.CON.KDLH.TO.W.0015.000000T0000Z-070919T0030Z/
ITASCA MN-
710 PM CDT TUE SEP 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
ITASCA COUNTY...

AT 642 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR BOVEY. 
THIS TORNADO WAS NOW LOCATED NEAR COLERAINE...OR ABOUT 3 MILES 
NORTHEAST OF GRAND RAPIDS...MOVING NORTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  COLERAINE AND BOVEY BY 715 PM...
  TACONITE AND MARBLE BY 730 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4727 9370 4712 9352 4730 9313 4751 9333

$$

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 18, 4:20 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 18, 4:20 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT TUE SEP 18 2007

DISCUSSION... CURRENT H2O VAPOR IMAGERY SHOWING DEEP PLUME OF
GULF MOISTURE BEING ADVECTED INTO THE UPR MIDWEST...WITH COMPLEX
LOW PRESSURE SW TROUGH SLOWLY MOVING ACROSS THE DAKOTAS. SEVERAL
VORT MAXS AHEAD OF THE MAIN TROUGH HAVE HAVE BEEN DELIVERING A
COUPLE ROUNDS OF RAIN WITH EMBEDDED TSTORMS DURING THE DAY
TODAY...WITH THE HEAVIEST ACROSS NW WI. THE NEXT PIECE OF ENERGY
IS MOVING THROUGH NW WI WITH ANOTHER ROUND OF MOD TO HVY RAIN IN
THIS AREA.

THIS EVENING...THE TROUGH AND COLD FRONTAL SYSTEM WILL SLOWLY
PROGRESS THROUGH MN...BRINGING SCT TO NUM RAIN AND TSTORMS AHEAD
OF IT. GFS DEVELOPS FAIRLY STRONG SFC LOW OVER LAKE SUPERIOR WITH
LARGE PRECIP SHIELD TO THE NW OVER THE IRON RANGE. HOWEVER...GFS
ENSEMBLE MEMBERS... ALONG WITH THE NAM...KEEP THE HEAVIEST PRECIP
OVER NW WI. WENT WITH THIS SOLUTION OVERNIGHT...WITH ANOTHER 1
INCH PLUS OF RAIN EXPECTED HERE. WED MORNING...ONLY A FEW
LINGERING SHOWERS ARE POSSIBLE OVER THE NERN CWA...OTHERWISE HIGH
PRESSURE BUILDS IN WITH SKIES BECOMING PARTLY CLOUDY WITH
SEASONABLE TEMPS.

SFC WARM FRONT WILL LIFT NEWD THROUGH THE CWA AS SFC HIGH MOVES E
THURSDAY. MEANWHILE...AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
NORTHERN MN. BULK OF THE LIFT WILL BE NEAR THE SHORT WAVE/WARM
FRONT OVER NORTHERN MN/WESTERN PART OF THE FA. HAVE ADJUSTED
POPS/WX/QPF GRIDS TO REFLECT THIS. WARM FRONT STALLS IN NE-SW
ORIENTATION THURSDAY NIGHT BISECTING MN. ANOTHER WAVE TRAVELS
ALONG THE FRONT WITH MORE RAIN.

FINALLY...A STRONGER UPPER LEVEL WAVE MOVES OUT OF THE CANADIAN
ROCKIES INTO THE PLAINS. THIS WILL PUSH A COLD FRONT THROUGH THE
AREA ON FRIDAY. HIGHER QPF TOTALS WILL BE OVER NORTHERN HALF OF THE
FA...RIGHT WHERE THE DROUGHT HAS BEEN THE WORST. THIS BENEFICIAL
RAIN IS COMING AT THE RIGHT TIME TO RECHARGE SUB-SOIL MOISTURE
LEVELS PRIOR TO WINTER.

NEXT ROUND OF RAIN APPEARS TO BE ON TAP SUNDAY INTO NEXT WEEK.

AVIATION...
NUM SHRA/ISOLD TSTMS WITH IFR/MVFR CONDITIONS WILL PERSIST ACROSS
THE FA OVERNIGHT AND INTO WEDNESDAY MORNING. A COLD
FRONT...CURRENTLY RESIDING IN THE NW PORTION OF THE FA FROM INL TO
PWC...WILL SLIDE SOUTHEAST OVER THE WRN GREAT LAKES REGION
OVERNIGHT AND INTO WED MORNING. SOUTH WINDS AHEAD OF THIS FRONT
WILL SWITCH OUT OF THE NW WITH THE FROPA. THE NW WINDS WILL
INCREASE TO 10-15 KT AND BECOME GUSTY OVERNIGHT. THE SHRA/TSTMS
WILL EXIT TO THE E THROUGH WED MORNING...WITH CIGS IMPROVING FROM
WEST TO EAST THROUGH THE AFTN.

&&

POINT TEMPS/POPS...
DLH  54  69  43  63 /  80  20  10  10
INL  51  63  38  63 /  60  20  20  40
BRD  53  69  46  71 /  60  10  20  20
HYR  58  71  44  74 /  90  10  10  10
ASX  56  68  45  69 /  90  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

TL/GRANING
Hazardous weather outlook, Sep 18, 3:31 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
331 AM CDT TUE SEP 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
331 AM CDT TUE SEP 18 2007

...SEVERE THUNDERSTORMS POSSIBLE ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER ALL AREAS TODAY AND TONIGHT...BUT
THEY ARE NOT EXPECTED TO BE SEVERE. RAINFALL MAY BE HEAVY AT TIMES
HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE FORECAST FOR THURSDAY AND FRIDAY AND AGAIN
FOR SUNDAY AND MONDAY. A FEW STORMS ON THURSDAY COULD BECOME
SEVERE...ESPECIALLY WEST OF A LINE FROM ELY TO AITKIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:26 PM CDTSevere Thunderstorm WarningDLHCass49 min
Sep 17, 10:21 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing39 min

Nearby

Tornado Warnings in Minnesota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.